Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 11, 2024, 3:38 AM EST for 5 counties in North Carolina; 27 counties in Virginia. It took effect at Dec 11, 2024, 7:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2024, 3:38 AM EST (08:38 UTC)
- In effect from
- Dec 11, 2024, 7:00 AM EST
- Expired
- Dec 12, 2024, 12:58 AM EST
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
All 32 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931 WWUS71 KRNK 110838 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 338 AM EST Wed Dec 11 2024 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-111800- /O.NEW.KRNK.WI.Y.0019.241211T1200Z-241212T0600Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst- Including the cities of New Castle, Roanoke, Wytheville, Buena Vista, Independence, Tazewell, Volney, Blacksburg, Wilkesboro, Pearisburg, Pulaski, Marion, Fincastle, Bedford, Floyd, Troutdale, Radford, Lexington, Stuart, Covington, Rocky Mount, Amherst, West Jefferson, Bland, Salem, Galax, Whitetop, Dobson, Clifton Forge, Boone, Hot Springs, and Sparta 338 AM EST Wed Dec 11 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST THURSDAY... * WHAT...West winds 15 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest North Carolina and southwest Virginia. * WHEN...From 7 AM this morning to 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor holiday decorations. && $$ AMS
3 follow-up statements
225 WWUS71 KRNK 111753 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1253 PM EST Wed Dec 11 2024 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-120400- /O.CON.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst- Including the cities of Clifton Forge, Sparta, Wytheville, Independence, Fincastle, Pearisburg, Salem, Volney, Hot Springs, Tazewell, Stuart, Bland, Boone, Dobson, Troutdale, Buena Vista, Covington, Blacksburg, West Jefferson, Wilkesboro, Pulaski, Galax, Roanoke, Floyd, Rocky Mount, Lexington, Amherst, Radford, Whitetop, Bedford, New Castle, and Marion 1253 PM EST Wed Dec 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...West winds 15 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of north central and northwest North Carolina and central, south central, southwest, and west central Virginia. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor holiday decorations. && $$ EB
633 WWUS71 KRNK 120300 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1000 PM EST Wed Dec 11 2024 NCZ003-019-VAZ032>035-120400- /O.CAN.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Stuart, Rocky Mount, Wilkesboro, Dobson, Bedford, and Amherst 1000 PM EST Wed Dec 11 2024 ...WIND ADVISORY IS CANCELLED... Wind gusts have dropped to under 40 mph. $$ NCZ001-002-018-VAZ007-009>020-022>024-120600- /O.CON.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge- Including the cities of Fincastle, Independence, Pulaski, Bland, Lexington, Sparta, Roanoke, Salem, Marion, Wytheville, Troutdale, Buena Vista, Volney, Clifton Forge, Radford, Blacksburg, Whitetop, Galax, Boone, Hot Springs, New Castle, Tazewell, Covington, West Jefferson, Pearisburg, and Floyd 1000 PM EST Wed Dec 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...West winds 15 to 20 mph with gusts up to 50 mph. * WHERE...Portions of northwest North Carolina and southwest and west central Virginia. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ WP
157 WWUS71 KRNK 120558 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1258 AM EST Thu Dec 12 2024 NCZ001-002-018-VAZ007-009>020-022>024-120700- /O.CAN.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge- Including the cities of Lexington, Covington, Tazewell, Blacksburg, Clifton Forge, Galax, Roanoke, Floyd, New Castle, Pulaski, Wytheville, Volney, Salem, Pearisburg, West Jefferson, Radford, Sparta, Troutdale, Buena Vista, Fincastle, Boone, Bland, Marion, Whitetop, Hot Springs, and Independence 1258 AM EST Thu Dec 12 2024 ...WIND ADVISORY IS CANCELLED... Wind gusts have dropped to under 40 mph and will continue to gradually diminish early this morning. $$ AMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 7:46 PM EST, 7 hours 52 minutes earlier.
Area forecast discussion, Dec 10, 7:46 PM EST, 7 hours 52 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 746 PM EST Tue Dec 10 2024 .SYNOPSIS... Low pressure over the Tennessee Valley will move east and push a strong cold front through the area on Wednesday providing rain to the Mid Atlantic area. Behind the front, gusty wind, cold temperatures, and snow are expected. Colder and dry weather is expected through the end of the week under high pressure. && .NEAR TERM /THROUGH WEDNESDAY/... As of 745 PM EDT Tuesday... No change to the forecast for the evening update. It looks wet. Key Messages: 1) Rain increasing and spreading across the area tonight into through Wednesday. 2) Gusty winds, colder air, and light snow for the mountains tomorrow. A closed low will move out of central Canada tonight and drift southeast towards the eastern Great Lakes tomorrow. On Wednesday, the main longwave trough will phase this northern stream system with another system moving through the Gulf Coast states, turning negatively tilted as it does so. A wavy surface front will intensify ahead of the trough, with several weak mesolows developing along it. This front will move through the Appalachians during the day tomorrow, albeit slowly. Disorganized isentropic lift was already bringing scattered showers to our area, and as WAA increases tonight and tomorrow morning ahead of the approaching boundary, we will see widespread moderate rain spread across the entire area after 6 PM tonight. The bulk of the rain will fall tonight through early tomorrow evening. The highest amounts will fall over the piedmont which will total between 2 and 3 inches. For the mountains we will see between 1 to 2 inches. This is supported by the ECMWF Extreme Forecast Index and Shift of Tails, as well as NAEFS Situational Awareness with shows standard deviations of 3 to 4 for QPF in our forecast area during this time. WPC is still advertising a Slight Risk of Excessive Rainfall, which seems fair given the slow moving front, the parallel flow along the boundary, and the warm cloud depths. However, the rainfall will be spread out over 24 hours, and we are still rather dry. Therefore, any flooding will be localized. Tomorrow precipitation will mix with or turn to snow as the colder air catches up to the precipitation. The Greenbrier Valley could see a total of 1-3 inches as upslope winds set in. The Mountain Empire of VA and the NW NC mountains may also see measurable snow, maybe to 2" or so, and elsewhere in the mountains we may see a few tenths of an inch. Cold temperatures and strong winds arrive tomorrow behind the front, and we should see temperatures gradually falling for most of the day. The LLJ looks to increase to 40-45 kts ahead of the system tonight. Behind the cold front, strong CAA and deep mixing will bring strong winds to the surface, especially along and west of the Blue Ridge. Confidence in the near term is moderate for temperatures, QPF, and winds. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 200 PM EST Tuesday... Key message: 1) Upslope snow showers should end early Thursday morning. 2) Below normal temperatures, but dry weather returns for Thursday and Friday. Rain showers will eventually transition to snow showers across western facing slopes in West Virginia and may briefly extend eastward into portions of SW Virginia during the overnight hours Wednesday. By day break on Thursday, show showers should be coming to an end as moisture quickly exits the region to the northeast. Surface high pressure will be quickly pushing into the region overnight Wednesday into Thursday, which is expected to create a tight pressure gradient, and subsequently strong gusty winds across the region. Gusts up to 50 mph are possible along higher elevations, which has warranted a Wind Advisory for these locations. These winds combined with sharp height falls and strong cold air advection will likely lead to wind chills in the teens to single digits across SE West Virginia, and SW Virginia. Wind chills may drop to just below zero across the higher peaks, and for portions of western Greenbrier county. These winds are expected to remain elevated through Thursday, before surface high pressure finally settles over the region late Thursday. With the strong cold air advection pushing in Wednesday night, low temperatures Thursday morning are expected to fall into the low 20s across higher terrain locations, and mid to upper 20s across the Piedmont. This may lead to some ice forming over roadways that remain wet through the overnight hours. Motorists should take caution, especially across higher terrain locations where temperatures will fall below freezing much quicker than Piedmont locations. High temperatures Thursday will be cool, with low to mid 40s across the Piedmont, and low to mid 30s across higher terrain locations. Lows Thursday night will dip into the low 20s by Friday morning as mostly clear skies allow for efficient radiational cooling. A slight rise in 500mb heights on Friday as the main upper level trough progresses east will allow high temperatures to increase into the upper 30s to low 40s across higher terrain, and low to mid 40s across the Piedmont. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 200 PM EST Tuesday... Key message: 1) Several quick moving systems will bring additional rain chances on Sunday and Tuesday. Surface high pressure that settled into the region on Friday is expected to lift northeast towards New England on Saturday, which will allow for wedging to develop east of the Blue Ridge. This will keep cloud cover in place across the area as cooler air at the surface undercuts some warmer air aloft through the mid levels. While 500mb flow will remain primarily zonal prior to Saturday, a shortwave vorticity maxima centered across Missouri early Saturday morning will create slight height rises across the region prior to its progression through the Ohio valley on Sunday. As the shortwave trough progresses through the Ohio valley Sunday, light rain showers are expected across the region while forcing for ascent is at its maximum. A brief break in in the rain is expected during the day on Monday before an additional shortwave trough progresses through the Midwest and Ohio valley overnight Monday, which is expected to once again bring rain chances back into the area. At this time it is too soon to determine how much rainfall the area can expect; however, temperatures look to remain warm enough that it is expected to remain all rain. Another surface high pressure looks to settle into the area on Tuesday, which will dry out the region once again. Temperatures look to remain near to slightly above normal areawide beyond Sunday, but look to remain below normal Friday through Sunday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 745 PM EST Tuesday.. IFR and LIFR stratus, fog and rain will be common through noon Wednesday. As such, expect most terminals within RNK CWA to remain in the LIFR/IFR range through 18Z Wednesday before improving. The rain may be heavy at times and will eventually mix with and change to snow over the mountains as cold air arrives late Wednesday morning. Snow will mainly impact BLF and LWB. Skies are expected to clear east of the mountain Wednesday afternoon. Within the 15-18Z time frame, a strong cold front will cross the mountains producing an increase in wind speed and direction. South winds are forecast to become northwest with sustained speeds of 12-18 kts and gusts of 20-30 kts. Above average confidence for the timing and location of rain. Average confidence for ceilings and visibilities. Note: The ceilometer at LYH is inop and may result in missing information within the metar overnight. El techs will visit the site Wednesday. EXTENDED AVIATION OUTLOOK... Thursday morning any remaining MVFR upslope clouds along the western slopes of the central Appalachians will dissipate. The rest of the area will be VFR. Dry and cold VFR weather is expected on Friday and Saturday. The next weather system that may bring flight restrictions comes Saturday night and Sunday and looks to be most if not all rain. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/SH NEAR TERM...PM/SH SHORT TERM...EB LONG TERM...EB AVIATION...PM
Hazardous weather outlook, Dec 10, 2:41 PM EST, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 241 PM EST Tue Dec 10 2024 VAZ007-010-011-018>020-WVZ042>044-507-508-111945- Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 241 PM EST Tue Dec 10 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Chance for Excessive Rainfall tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light snow accumulations will be possible at the higher elevations Wednesday afternoon into Wednesday night. In addition, northwest winds could gust over 50 mph during this time. Excessive cold, with wind chills in the teens, will be possible Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001>003-018>020-VAZ009-012>017-022>024-032>035-045-111945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Smyth-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Campbell- 241 PM EST Tue Dec 10 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Chance for Excessive Rainfall tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal Chance for Excessive Rainfall Wednesday and Wednesday night. In addition, northwest winds could gust over 50 mph during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004>006-VAZ043-044-046-047-058-059-111945- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Appomattox-Buckingham- Halifax-Charlotte- 241 PM EST Tue Dec 10 2024 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal Chance for Excessive Rainfall Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 11, 12:22 AM EST, 3 hours 16 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1222 AM EST Wed Dec 11 2024 NCZ001>004-018>020-VAZ013>017-022>024-032>035-043-045>047-111000- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Pulaski- Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Campbell-Appomattox- Buckingham- Including the cities of West Jefferson, Sparta, Dobson, Danbury, Boone, Wilkesboro, Yadkinville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Lynchburg, and Appomattox 1222 AM EST Wed Dec 11 2024 ...Moderate to Heavy Rain Overnight... Rain will continue overnight across southwest Virginia, southeast West Virginia and northwest North Carolina. The rain intensity will be moderate to heavy at times reducing the visibility and possibly resulting in ponding or standing water on roads. Urban and suburban locations may be more prone to ponding of water where storm drains get clogged by fallen leaves. Use caution and take your time when traveling tonight.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 4:09 AM EST | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes | 10 hr |
| Dec 11, 3:50 AM EST | Winter Weather Advisory | RNK | Tazewell | 25 hr |
| Dec 11, 10:43 AM EST | Areal Flood Advisory | RNK | Floyd | 3 hr |
Nearby
Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.